You may have heard of the distemper vaccine and some side effects. Basically, your pet will act weird after the vaccination. A dog acting weird after a distemper shot means that he has side effects or side effects of the vaccine. Below we are going to explain all the side effects and all the basics you need to know about this vaccine. Yes, we will explain why your dog needs one.
What Is a Distemper Vaccine?
The first thing you need to understand is that this vaccine is mandatory. A dog acting weird after a distemper shot is a rare issue and usually not very severe. But, the CDV virus, the vaccine will take care of is severe. It can affect the brain, skin, respiratory system and can be fatal! Dogs will have symptoms such as sneezing, coughing, lying all day, vomiting, loose stool, runny nose, skin swelling and so much more.
The CDV virus is a canine distemper virus and it is spread through body fluids. Eye discharge, particles from coughing are the most common. Younger dogs are at a much higher risk. The virus can easily spread and affect many dogs in one neighborhood. Sadly, there is no cure for this virus. But the vaccine does exist and it is helpful.
The CDV vaccine is not a single vaccine. Your dog will get it as a part of another vaccine usually referred to as 8-in-1, 5-in-1, or something similar. It means that the pet will get vaccines for multiple issues in just one shot. This decreases the number of shots a dog needs.
The virus is very contagious and can affect cats, ferrets, raccoons, and many other animals. But, domesticated dogs are at a higher risk.
Without the vaccine, 50% of infected dogs will not survive! This means that the virus is a severe threat and one you need to prevent as soon as possible.
Knowns Side Effects Of The Vaccine
Sadly, most vaccines if not all these days have some side effects. These are rare and will not affect all dogs. But, in rarer or specific cases a dog will show these issues. You need to know about them in order to help your pet more and help him quickly.
One of the most common side effects is lethargy. It may sound like a complex thing but it is not. Your pet will basically lie down the entire day. He will refuse to move, even when you want to feed him. Playing is not possible in this case. He will sleep a lot as well. This is a common side effect of many vaccines and a symptom of many diseases.
Loss Of Appetite
Loss of appetite is not a standalone side effect but it can be. In other words, loss of appetite is usually a part of the lethargy your dog has. He will refuse to move and come to eat. He is in discomfort hence he will not eat.
Seizures due to this vaccine are rare and almost never happen. Sadly, some dogs may end up with one. It means that a pet will have tremors in the muscles and the spasm will be visible. Both tremors and spasms will become stronger and stronger. What this means is that the pet has an allergic reaction to the vaccine. This is the most severe reaction there is so you must take him to a vet immediately. Don’t wait for this to stop.
If your pet has a high fever you may want to take him to a vet. In general, a temperature above 102 degrees Fahrenheit is a reason to worry about. Your pet will be hot when you touch him. To get the most accurate readings, measure the temperature rectally. If you notice that he has a fever, make sure to keep your eyes on him. If it jumps suddenly, you need to be prepared to react as quickly as possible.
Diarrhea and Vomiting
Both are not that rare and you can see these as side effects of many vaccines. The body of a pet will fight the vaccine. This will upset the stomach and your pet will end up vomiting and having diarrhea. If these two are mild you don’t have to worry about them. They will go away quickly. But, if your pet has severe diarrhea and severe vomiting or even starts vomiting blood, take him to a vet immediately. Also, take him to a vet if these two (when in mild form) last more than 1-2 days.
Here we have one simple or severe symptom depending on various factors. We can add that swelling around the spot of injection is the most common and barely even considered as a side effect. It can appear within minutes but typically you will notice it after a few hours. If this happens, you don’t need to worry about it. The area will be red and swollen but it will go away quickly.
If your pet has a swollen tongue or face you do need to worry. This may mean that he is having an allergic reaction. You must call a vet and take him as soon as possible. A vet can stop the reaction and your pet will be fine. Some of these allergic reactions are very dangerous and a dog may not survive them. If a tongue swells, your pet will have problems breathing which makes things problematic.
The Final Word
A dog acting weird after a distemper shot is probably not something you will ever see. Even if you do see some of these side effects they will be vomiting, diarrhea, swelling of the shot area, etc.
Those are minor and harmless signs. If your pet has seizures, vomiting the entire day, or has swelling of the tongue, take him to a vet immediately. These are more severe side effects and they can be lethal. A good thing is that a vet will use a treatment or set of treatments that are very effective and will make the side effects disappear within minutes or hours.